Jump to content
Sclero Forums
windnsea

Going off Plaquenil

Recommended Posts

Hi all,

 

I am new here.  I have not been diagnosed with scleroderma.  My rheumatologist says I have "scleroderma-ish" symptoms but I have no diagnosis.  Blood tests pretty much all normal and the abnormal results have an unknown clinical significance.  My symptoms were extremely mild --swelling in the fingers and small bumps on my fingers that would come and go.  No pain.  I also had days where I would feel very fatigued, depressed, and anxious.  Once on Prednisone the physical symptoms (swelling) would go away, but then would come back when weaned off.  My rheumatologist started me on Plaquenil and everything was just fine and I felt fine.  I honestly thought the whole thing was maybe just a one off and I didn't even really need the Plaquenil.  However, I stayed on it for 10 months before my rheumatologist decided to decrease my dosage by one third.  Two weeks later, my fingers are swollen in the mornings and while it does go down, they don't go back down to "normal".  I cannot even put *on* my wedding ring, let alone take it off. 

 

I'm not in pain but I am just bombarded by this fatigue and moodiness that I had forgotten I had even experienced before going on Plaquenil.  I am normally a very active and energetic person who loves working out and going to the gym every day, but lately I don't feel like I have the energy or desire to do anything but lay in bed.

 

Could any of this be related to the decrease of Plaquenil dosage?  Does Plaquenil help with fatigue?  It's not even the fingers I'm concerned about.. it's this funk I'm in and I just want to get out of it.

Share this post


Link to post
Share on other sites

Hi Windnsea,

 

Welcome to these forums!

 

I'm sorry to hear that you're experiencing unpleasant symptoms and fatigue. Unfortunately, fatigue can be a symptom of autoimmune diseases and rather difficult to deal with, particularly if you've always been an active and energetic person ( I was the same myself.) I've never taken plaquenil and have no medical training, but I found that as soon as I started taking medication (in my case immunosuppressants and prednisolone) I felt a lot better and back to my old self again (I suspect the improvement was brought about by the prednisolone, in fact it made me so euphoric I was swinging off the chandeliers in the beginning! :wink:

 

Scleroderma is notoriously difficult to diagnose, mainly because it affects everyone differently and it can also mimic other diseases, just to keep you on your toes. We do recommend that our members, if possible, consult a listed scleroderma expert, as such a complex and diverse disease does require specialist knowledge and expertise in order for it to be dealt with correctly.

 

As the symptoms you describe are obviously troubling you, I would suggest you go back to your doctor with a view to obtaining a referral to a scleroderma specialist and then hopefully you may be a little nearer to getting back the quality of your life.

 

Kind regards,

 


Jo Frowde

ISN Board Member

ISN Secretary of the Board

ISN Assistant Webmaster

SD World Webmaster

ISN Sclero Forums Manager

ISN News Manager

ISN Hotline Support Specialist

International Scleroderma Network (ISN)

Share this post


Link to post
Share on other sites

Hello Windnsea,

 

I've been diagnosed 18 years. Plaquenil was the first thing my specialist put me on. He told me it would help with pain, fatigue, and has the ability to slow down progression, and in a lot of cases halt the disease at the level a patient is at that time. It has helped A LOT with my symptoms. Since I don't like taking meds at all, at one point early on I decided to cut my own dose. BIG mistake. Within a day or two I could barely move. My fatigue, and pain came back with a vengeance. I went back on my normal dose. In the past I've had a very busy schedule and on rare occasion I would forget to take my dose. I knew very quickly because of how my body felt. 

 

Standard dose is 200. mg twice a day. I guess I would ask why your doctor wanted to decrease if it was helping. 


Warm and gentle hugs,

 

Pamela

ISN Support Specialist

International Scleroderma Network (ISN)

Share this post


Link to post
Share on other sites

Thanks for the replies. My doctor wanted to decrease the dosage so I would be under the threshold for increased risk of retinal toxity. My doctor said it would take several weeks for symptoms to return, if they do return. 

 

While I was on the higher dosage I didn’t feel “sick”. Now I feel like something is wrong and I don’t feel like myself. I will talk to my doctor. It’s hard when I have such minor physical symptoms — I feel that he may just brush off the fatigue and moodiness and attribute it to something else. And who knows, it could very well be unrelated. 

Share this post


Link to post
Share on other sites

Its always frustrating when you feel you are not being heard. The relationship between you and your doctors are oh so important. I've been known to fire mine and move along to one I have better communication with. It's your life, your body and your dime. Remember they work for you. :)


Warm and gentle hugs,

 

Pamela

ISN Support Specialist

International Scleroderma Network (ISN)

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.
Note: Your post will require moderator approval before it will be visible.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


×
×
  • Create New...